Alert archive / Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 5, 2018, 6:21 PM EDT for Tazewell County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2018, 6:21 PM EDT (22:21 UTC)
- Expired
- May 5, 2018, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Tazewell County, VA
The radar
The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
007
WWUS81 KRNK 052221
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT SAT MAY 5 2018
VAZ007-052245-
Tazewell-
621 PM EDT SAT MAY 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL TAZEWELL
COUNTY...
Until 645 PM EDT
At 621 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Jewell Ridge to near
Raven. Movement was northeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Richlands...
Raven...
Glen Burke...
Bandy...
and Jewell Ridge.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
3718 8180 3720 8178 3720 8176 3724 8174
3724 8172 3721 8169 3712 8173 3708 8186
3711 8189 3714 8190
TIME...MOT...LOC 2221Z 238DEG 21KT 3728 8182 3710 8191
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 5, 3:35 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 5, 3:35 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 335 PM EDT Sat May 5 2018 .SYNOPSIS... A stalled frontal boundary draped over the area will lift north overnight as a low pressure system tracks into the Ohio Valley. A weak cold front will pass over the region Sunday morning, followed by another on Monday. A stronger front is possible on Thursday. && .NEAR TERM /THROUGH SUNDAY/... As of 115 PM EDT Saturday... An upper level trough will drive a surface low northeastward across central Tennessee and Kentucky this evening. This low pressure system is expected to stay west of the Appalachians as a weak insitu wedge hovers over the Mid Atlantic region. Moisture from the low to the west will overrun the wedge in the east, bringing rain to area north of HWY 460 with the heavier rain occuring north of I64. This low will also help erode the wedge overnight, which could give way for scattered storms persisting into Sunday morning. Also this evening and as the wedge erodes across the mountains and eventually in the east, scattered storms are possible and could bring localize heavy downpours as PWATS are running around an inch. Rainfall amounts over the next 24 hours will range from 1-2 inches in southeastern West Virginia and up to an inch in the mountains of southwest Virginia. Across the piedmont and foothills counties and NW North Carolina mountains, upwards to a half of an inch is possible. By rise Sunday, the surface low should be near Pittsburgh and the trailing cold front tracks across West Virginia. The front moves quickly crosses the area Sunday morning. Only light rainfall is expected with the frontal passage as bulk of the heavier rain and deeper moisture tracks north with the low. As the front moves east Sunday, temperatures will be slightly cooler than normal. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 215 PM EDT Saturday... Easterly moving upper low fills and becomes part of long wave high amplitude trough over the eastern United States by Monday. Nearly closed 500 MB low develops over the Carolinas by Tuesday morning. Surface wedge develops for Monday and Tuesday with abundant cloud cover. Clouds and precipitation will hold back daytime temperature rise. Will trend toward cooler guidance for highs on Monday and Tuesday. Have slightly increased probability of rain on Monday and Tuesday. Best chance will be in the mountains and foothills. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 115 PM EDT Saturday... Upper low move northeast by Wednesday night with pattern becoming more zonal but still with some weak troughing as short waves track through the northern stream Thursday and Friday. Large differences in the models after Thursday, especially in western United States. 06Z GFS and 00Z ECMWF/CMC were completely out of phase. WPC is leaning toward trough in the western United States but not to the extent of the CMC/ECMWF. Surface wedge breaks on Wednesday with increasing southwest wind ahead of the low pressure system approaching from the Ohio Valley. This low crosses the areas pushing a cold front through the Mid Atlantic region on Thursday. At this time models indicate enough forcing and instability for thunderstorms on Thursday afternoon and evening. Will keep the forecast dry for Friday and Saturday behind this system. Temperatures will be near normal through the period with a warming trend at the end of the week. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 720 AM EDT Saturday... Showers and a few thunderstorms have developed across the mountains of SE WV and SW VA (BLF/LWB/BCB) early this afternoon. These storms have the capability to drop conditions to IFR for 15-30 minutes, then back to VFR. Ceilings across the mountains are ranging from 1500-3500 feet. These trends will continue into this evening. For the east, stations (ROA/LYH/DAN) should not see storms until tonight, but a stray light showers is possible through the evening. The threat for showers and low flight restriction continues tonight as a cold front approaches the region. Areas not seeing continuous showers will likely have LIFR-IFR fog into Sunday morning. Conditions will slowly improve Sunday as the cold front moves to the coast. .Extended Aviation Discussion... Another cold front could arrive on Monday to spark added showers. By Tuesday, high pressure will build over the New England, which will start a period of east winds ushering marine air from the Atlantic Ocean that should provide lower ceilings and visibilities espcly southern and southwest sections. Drier air as winds turn more southerly and the weak wedge breaks down should allow for improvement to VFR on Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS
Hazardous weather outlook, May 5, 4:37 AM EDT, 13 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 437 AM EDT Sat May 5 2018 VAZ007-009>011-018>020-WVZ042>044-507-508-060845- Tazewell-Smyth-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 437 AM EDT Sat May 5 2018 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected Saturday afternoon into the evening. Locally heavy downpours are possible with these showers and thunderstorms, which may cause localized minor flooding. There is a marginal risk of excessive rainfall for today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-060845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 437 AM EDT Sat May 5 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 5:03 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT SAT MAY 5 2018
WVZ043-052130-
Summers-
503 PM EDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMMERS COUNTY...
Until 530 PM EDT
At 503 PM EDT, a strong thunderstorm was located over Bluestone State
Park, moving northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hinton...
Bluestone State Park...
Bluestone Dam...
and Hix.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3772 8074 3757 8093 3760 8098 3770 8091
3769 8090 3767 8090 3768 8088 3769 8088
3770 8089 3772 8090 3776 8087
TIME...MOT...LOC 2103Z 214DEG 20KT 3761 8094
DSSpecial weather statement, May 5, 5:05 PM EDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 505 PM EDT SAT MAY 5 2018 WVZ043-052130- Summers- 505 PM EDT SAT MAY 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMMERS COUNTY... Until 530 PM EDT At 505 PM EDT, a strong thunderstorm was located near Indian Mills, moving north at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Talcott... Buck... Bluestone Dam... and Hix. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3772 8070 3752 8084 3753 8092 3773 8087 TIME...MOT...LOC 2105Z 196DEG 22KT 3755 8087 DS
Special weather statement, May 5, 5:34 PM EDT, 47 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 534 PM EDT SAT MAY 5 2018 WVZ044-052200- Monroe- 534 PM EDT SAT MAY 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY... Until 600 PM EDT At 534 PM EDT, a strong thunderstorm was located over Lindside, moving northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Union... Hollywood... Pickaway... Raines Corner... and Laurel Branch. LAT...LON 3746 8060 3748 8074 3765 8063 3764 8041 TIME...MOT...LOC 2134Z 218DEG 25KT 3749 8066 DS
Special weather statement, May 5, 5:57 PM EDT, 24 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 557 PM EDT SAT MAY 5 2018 WVZ507-508-052230- Western Greenbrier-Eastern Greenbrier- 557 PM EDT SAT MAY 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENBRIER COUNTY... Until 630 PM EDT At 557 PM EDT, a strong thunderstorm was located near Williamsburg, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Renick... Falling Spring... Williamsburg... and Trout. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3786 8047 3790 8058 3810 8049 3804 8029 TIME...MOT...LOC 2157Z 215DEG 20KT 3792 8050 DS
Special weather statement, May 5, 6:04 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
604 PM EDT SAT MAY 5 2018
WVZ044-052230-
Monroe-
604 PM EDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONROE COUNTY...
Until 630 PM EDT
At 603 PM EDT, a strong thunderstorm was located over Union, moving
northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Union...
Hollywood...
Glace...
and Pickaway.
LAT...LON 3770 8039 3771 8038 3769 8038 3769 8036
3770 8035 3770 8034 3769 8035 3769 8030
3754 8052 3757 8056 3769 8047 3769 8045
3772 8039
TIME...MOT...LOC 2203Z 219DEG 22KT 3758 8051
DSSpecial weather statement, May 5, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT SAT MAY 5 2018
VAZ007-052245-
Tazewell-
621 PM EDT SAT MAY 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL TAZEWELL
COUNTY...
Until 645 PM EDT
At 621 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Jewell Ridge to near
Raven. Movement was northeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Richlands...
Raven...
Glen Burke...
Bandy...
and Jewell Ridge.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
3718 8180 3720 8178 3720 8176 3724 8174
3724 8172 3721 8169 3712 8173 3708 8186
3711 8189 3714 8190
TIME...MOT...LOC 2221Z 238DEG 21KT 3728 8182 3710 8191
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:37 PM EDT | Special Weather Statement | RNK | Giles | 23 min |
| May 5, 2:39 PM EDT | Special Weather Statement | RNK | Tazewell | 36 min |
| May 5, 3:13 PM EDT | Special Weather Statement | RNK | Bland | 32 min |
| May 5, 4:16 PM EDT | Special Weather Statement | RNK | Buchanan | 29 min |
| May 5, 4:41 PM EDT | Special Weather Statement | RNK | Montgomery | 34 min |
| May 5, 6:45 PM EDT | Special Weather Statement | RNK | Tazewell | 30 min |
| May 5, 7:15 PM EDT | Special Weather Statement | RNK | Bland, Wythe | 30 min |
| May 5, 7:50 PM EDT | Special Weather Statement | RNK | Bland, Giles | 25 min |
| May 5, 3:06 PM EDT | Special Weather Statement | RNK | Mercer | 24 min |
| May 5, 3:33 PM EDT | Special Weather Statement | RNK | Mercer | 27 min |
| May 5, 3:45 PM EDT | Special Weather Statement | RNK | Mercer | 30 min |
| May 5, 4:00 PM EDT | Areal Flood Advisory | RNK | Mercer | 6 hr |
| May 5, 4:04 PM EDT | Special Weather Statement | RNK | Mercer | 26 min |
| May 5, 4:32 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 28 min |
| May 5, 4:45 PM EDT | Special Weather Statement | RNK | Greenbrier | 30 min |
| May 5, 4:58 PM EDT | Areal Flood Advisory | RNK | Mercer, Summers | 8 hr |
| May 5, 5:01 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
| May 5, 5:03 PM EDT | Special Weather Statement | RNK | Summers | 27 min |
| May 5, 5:05 PM EDT | Special Weather Statement | RNK | Summers | 25 min |
| May 5, 5:28 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Summers | 47 min |
| May 5, 5:34 PM EDT | Special Weather Statement | RNK | Monroe | 26 min |
| May 5, 5:57 PM EDT | Special Weather Statement | RNK | Greenbrier | 33 min |
| May 5, 6:04 PM EDT | Special Weather Statement | RNK | Monroe | 26 min |
| May 5, 6:25 PM EDT | Special Weather Statement | RNK | Greenbrier | 35 min |
| May 5, 7:17 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 28 min |
| May 5, 7:23 PM EDT | Special Weather Statement | RNK | Summers | 37 min |
| May 5, 7:43 PM EDT | Severe Thunderstorm Warning | RNK | Monroe, Summers | 47 min |
Nearby
Special Weather Statements in Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.